Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Key West, FL

February 5, 2009Monroe County, Florida

NWS Key West, FL issued this red flag warning at Feb 5, 2009, 6:59 AM EST for Monroe County, Florida. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2009, 6:59 AM EST (11:59 UTC)
Expired
Feb 5, 2009, 5:00 PM EST
In force
10 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 12.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KKEY 051159
RFWKEY

RED FLAG WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
659 AM EST THU FEB 5 2009

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM EST THURSDAY AFTERNOON
THROUGH 5 PM THURSDAY AFTERNOON...

FLZ076>078-052000-
/O.UPG.KKEY.FW.A.0002.090205T1800Z-090205T2200Z/
/O.NEW.KKEY.FW.W.0001.090205T1200Z-090205T2200Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
659 AM EST THU FEB 5 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WITH DEW POINT TEMPERATURES FORECAST TO RANGE BETWEEN 25 DEGREES IN
THE UPPER KEYS TO NEAR 30 DEGREES IN THE LOWER KEYS ALONG WITH HIGH
TEMPERATURES ONLY REACHING THE MID 50S...THERE WILL BE A MODERATE
RISK FOR RELATIVE HUMIDITIES OF LESS THAN 35 PERCENT THROUGH THIS 
AFTERNOON. IN ADDITION...NORTH WINDS OF AROUND 20 MPH WILL PERSIST
OVER MOST KEYS COMMUNITIES. THUS THE COMBINATION OF THESE LOW
RELATIVE HUMIDITIES AND SUSTAINED WINDS NEAR 20 MPH WILL ALLOW FOR
RED FLAG CONDITIONS TO DEVELOP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FUTTERMAN
2 follow-up statements
000 
WWUS82 KKEY 051256 CCA
RFWKEY

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
659 AM EST THU FEB 5 2009


FLZ076>078-052000-
/O.UPG.KKEY.FW.A.0002.090205T1800Z-090205T2200Z/
/O.NEW.KKEY.FW.W.0001.090205T1200Z-090205T2200Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
659 AM EST THU FEB 5 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WITH DEW POINT TEMPERATURES FORECAST TO RANGE BETWEEN 25 DEGREES IN
THE UPPER KEYS TO NEAR 30 DEGREES IN THE LOWER KEYS ALONG WITH HIGH
TEMPERATURES ONLY REACHING THE MID 50S...THERE WILL BE A MODERATE
RISK FOR RELATIVE HUMIDITIES OF LESS THAN 35 PERCENT THROUGH THIS 
AFTERNOON. IN ADDITION...NORTH WINDS OF AROUND 20 MPH WILL PERSIST
OVER MOST KEYS COMMUNITIES. THUS THE COMBINATION OF THESE LOW
RELATIVE HUMIDITIES AND SUSTAINED WINDS NEAR 20 MPH WILL ALLOW FOR
RED FLAG CONDITIONS TO DEVELOP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FUTTERMAN
000 
WWUS82 KKEY 051607
RFWKEY

RED FLAG WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
1110 AM EST THU FEB 5 2009

FLZ078-051625-
/O.CAN.KKEY.FW.W.0001.000000T0000Z-090205T2200Z/
MONROE LOWER KEYS-
1110 AM EST THU FEB 5 2009

...RED FLAG WARNING IS CANCELED...

MINIMUM RELATIVE HUMIDITIES IN THE LOWER KEYS WILL REMAIN ABOVE 35 
PERCENT THIS AFTERNOON. THEREFORE...THE NATIONAL WEATHER SERVICE IN 
KEY WEST HAS CANCELED THE RED FLAG WARNING THAT WAS IN EFFECT FOR 
THE LOWER KEYS. 

$$

FLZ076-077-052200-
/O.CON.KKEY.FW.W.0001.000000T0000Z-090205T2200Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
1110 AM EST THU FEB 5 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON 
FOR THE MIDDLE AND UPPER KEYS. 

DEWPOINT TEMPERATURES IN THE MID 20S COUPLED WITH HIGH TEMPERATURES 
IN THE MID 50S WILL RESULT IN MINIMUM RELATIVE HUMIDITIES OF 30 TO 
35 PERCENT IN THE MIDDLE AND UPPER KEYS. SUSTAINED 20 FOOT WIND 
SPEEDS SHOULD REMAIN ABOVE 15 MPH THIS AFTERNOON IN THE MIDDLE AND 
UPPER KEYS. THEREFORE...THE CRITERIA FOR A REG FLAG WARNING WILL BE 
MET THIS AFTERNOON IN THE MIDDLE AND UPPER KEYS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE 
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG 
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXPLOSIVE FIRE GROWTH 
POTENTIAL.

$$
BS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this red flag warning went out at Feb 5, 4:15 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 5, 4:15 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
415 AM EST THU FEB 5 2009

.DISCUSSION...IN THE MID AND UPPER LEVELS...(700-200 MB)...LATEST
SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 300 AM
DEPICT THE MAIN AXIS OF A VERY DEEP AND COLD MID WINTER TROUGH THAT
EXTENDS FROM UPPER LOW PRESSURE OVER NORTHERN VERMONT SOUTHWARD TO
THE NORTHERN BAHAMAS. WATER VAPOR IMAGERY ALONG THE BASE OF THIS
TROUGH IS ILLUSTRATING EXCESSIVELY DRY AIR BENEATH CYCLONIC FLOW
ACROSS THE YUCATAN PENINSULA...WESTERN AND CENTRAL CUBA...THE
FLORIDA KEYS...AND THE NORTHERN BAHAMAS.

.IN THE LOWER AND MIDDLE LEVELS...(SURFACE TO 700 MB)...LATEST
SATELLITE IMAGERY OVERLAID WITH LATEST SURFACE OBSERVATIONS AND
ANALYSIS AS OF 300 AM...DETAIL A 1037 MB ANTICYCLONE OF ARCTIC
ORIGINS CENTERED OVER THE SOUTHERN MISSISSIPPI VALLEY AROUND
VICKSBURG. WELL TO THE SOUTH OF THAT...A COLD FRONT IS ANALYZED FROM
THE SOUTHEASTERN BAHAMAS ACROSS THE NORTHWESTERN CARIBBEAN SEA TO
THE YUCATAN PENINSULA. AS A RESULT...LAST EVENING SOUNDING INDICATED
THIS VERY STRONG LOW LEVEL COLD ADVECTION OF DRY AIR DOWN TO THE
KEYS FROM ACROSS THE SPINE OF THE FLORIDA PENINSULA...WITH THE
SOUNDING SHOWING A FRESH TO STRONG NORTH NORTHWEST TO NORTH FLOW IS
PRESENT FROM THE SURFACE UP TO 10 KFT...AVERAGING 25 TO 30 KNOTS.

.CURRENTLY...AS OF 300 AM...CLEAR SKIES ARE PRESENT OVER THE KEYS
AND ADJOINING WATERS. TEMPERATURES HAVE FALLEN INTO THE LOWER 40S
ACROSS THE UPPER KEYS...MID TO UPPER 40S IN THE MIDDLE KEYS...AND
NEAR 50 DEGREES IN THE LOWER KEYS. DEWPOINTS ARE GENERALLY IN THE
30S. C-MAN STATIONS ALONG THE REEF ARE REGISTERING MAINLY NORTH
WINDS BETWEEN 20 AND 25 KNOTS WITH GUSTS BETWEEN 25 AND 30 KNOTS.
OVER THE ISLANDS...WINDS ARE NORTH BETWEEN 15 AND 20 MPH AND GUSTY.

.FORECASTS...IN THE MIDDLE AND UPPER LEVELS...700-200 MB...TODAY
THROUGH SATURDAY...ALL LARGE SCALE MODELS RUNS...I.E GFS...NAM...AND
ECMWF ARE LIFTING OUT THE LONGWAVE TROUGH AS IT MIGRATES EASTWARD
TODAY THROUGH FRIDAY. A FULL LATITUDINAL RIDGE NOW OVER THE WESTERN
CONUS WILL MIGRATE EASTWARD AND TAKE ITS PLACE ACROSS THE CENTRAL
CONUS ON FRIDAY AND OVER THE EASTERN CONUS ON SATURDAY. NET EFFECT
WILL BE HEIGHT RISES...BUT THE CYCLONIC TO ANTICYCLONIC FLOW ALOFT
WILL ALLOW FOR MID AND UPPER SUBSIDENCE OVER THE KEYS.

SATURDAY NIGHT THROUGH WEDNESDAY...A DEEP AND WARM RIDGE WILL
DEVELOP ACROSS THE GULF OF MEXICO AND SLIDE EASTWARD FOR SATURDAY
THROUGH MONDAY. A DEVELOPING TROUGH OVER THE WESTERN CONUS AT THE
BEGINNING OF THE WEEK WILL SLIDE EASTWARD TO THE CENTRAL PLAINS BY
MIDWEEK. THE KEYS WILL REMAIN BENEATH ZONAL FLOW.

.IN THE LOWER AND MIDDLE LEVELS...SURFACE TO 700 MB...TODAY...A SLOW
WARM UP IS ON TAP FOR THE KEYS ISLAND CHAIN. GIVEN THE STRONG
1000-850 COLD THICKNESS ADVECTION ACROSS THE UPPER KEYS...THE VERY
COLD AIR WITH TEMPS BETWEEN 40 AND 45 DEGREES COMBINED WITH
NORTHWEST TO NORTH WINDS BETWEEN 20 AND 25 MPH HAS PROMPTED A WIND
CHILL ADVISORY THERE THRU 900 AM. FRESH TO STRONG NORTH WINDS WILL
JUST SLACKEN A FEW KNOTS THIS AFTERNOON AS THE CENTER OF THE HIGH
MOVES TOWARDS NORTH FLORIDA...BUT IT WILL STILL BE BREEZY THIS
AFTERNOON. WE ARE FORECASTING RECORD LOW MAXIMA EVEN UNDER BRIGHT
SUNSHINE...WITH MODEL GUIDANCE INSISTENT ON ONLY MIDDLE TO UPPER
50S. THE OTHER CONCERN THAT WE RARELY ADDRESS IN THE KEYS WILL BE
FIRE WX. IF RH DROPS BELOW 35% LATER THIS MORNING OR THIS
AFTERNOON...A FIRE WEATHER WARNING WILL BE ISSUED. UNTIL THEN A
WATCH WILL BE MAINTAINED THROUGH THE AFTERNOON HOURS.

.TONIGHT THROUGH SATURDAY NIGHT...THE 1035-1040 MB STRONG HIGH
PRESSURE SYSTEM OVER MISSISSIPPI TODAY THEN SLIDES SOUTHEAST TOWARDS
FLORIDA TONIGHT ND FRIDAY AND GRADUALLY ELONGATES INTO AN EAST TO
WEST ORIENTED 1030 MB ORIENTED RIDGE FROM ABOUT 60W ALONG 30N
WESTWARD IN THE WESTERN ATLANTIC TO NORTH FLORIDA.  FOR FRIDAY NIGHT
AND THE WEEKEND...A VERY SLOW MODERATION OF THE BOUNDARY LAYER WILL
BE EVIDENT...BUT GIVEN BREEZY TO WINDY CONDITIONS...TEMPS WILL STILL
STRUGGLE INTO THE 60S FRIDAY. ON SATURDAY...WINDS WILL VEER ENOUGH
THAT TEMPERATURES OVER THE ISLANDS WILL REACH THE LOWER 70S...AND
THIS IS STILL SLIGHTLY COOLER THAN NORMAL.

SUNDAY THROUGH WEDNESDAY...A RATHER STRONG AND MORE TYPICAL SURFACE
RIDGE WILL REMAIN PARKED ACROSS THE WESTERN ATLANTIC AND NORTH
FLORIDA NEAR 30N. GIVEN THE STRENGTH OF THE HIGH...BREEZY CONDITIONS
AND MODERATING TEMPS WILL BE THE RETURN TO REALITY THAT WE EXPECT IN
THE FABULOUS FLORIDA KEYS...AS TEMPS RETURNING INTO THE MID 70S
SUNDAY THROUGH TUESDAY...THEN REACHING THE UPPER 70S ON WEDNESDAY.
ONLY CHANCE FOR RAIN WILL BE OVER THE FLORIDA STRAITS WHERE BOUNDARY
LAYER WILL HAVE MOISTENED ENOUGH TO ALLOW FOR JUST A FEW TO ISOLATED
MEEK SHOWERS.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS SHOULD REMAIN IN PLACE
ACROSS ALL WATERS THROUGH THIS MORNING. WINDS ARE EXPECTED TO
DIMINISH ACROSS THE GULF AND BAY WATERS A FEW KNOTS THIS
AFTERNOON...ALLOWING FOR JUST EXERCISE CAUTIONARY CONDITIONS OVER
THESE WATERS. BEFORE THE HIGH TO THE NORTH OF US REPOSITIONS ITSELF
ON FRIDAY...WINDS COULD SLACKEN A FEW KNOTS OVERNIGHT ACROSS THE
STRAITS...HOWEVER DEVELOPED SEAS MAY STILL PROMPT AN ADVISORY FOR
HAZARDOUS SEAS. SMALL CRAFT ADVISORY CONDITIONS LOOK MORE PROBABLE
AGAIN FOR FRIDAY THROUGH AT LEAST THE REST OF THE UPCOMING WEEKEND
ACROSS THE ATLANTIC WATERS. AS THE FLOW MOVES ACROSS THE COOLER
WATERS OVER FLORIDA BAY AND THE NEARSHORE AND OFFSHORE GULF...SOME
RESISTANCE MAY PROMOTE JUST EXERCISE CAUTION CONDITIONS BEGINNING
TONIGHT AND LASTING THROUGH THE WEEKEND ACROSS THESE WATERS.
NEVERTHELESS...BREEZY TO WINDY CONDITIONS ON THE WATERS WILL CREATE
ROUGH SEAS ON THE WATERS. PLEASE STAY TUNED TO NOAA WEATHER RADIO
AND CHECK MARINE FORECASTS ON THE INTERNET AT VISIT US ON THE WEB AT
WWW.WEATHER.GOV/KEYWEST THROUGHOUT THE REST OF THE WEEK.

&&

.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE THROUGH THIS EVENING
AT THE KEYW AND KMTH ISLAND TERMINALS. STRONG AND GUSTY NORTH WINDS
AT THE ISLAND TERMINALS WILL DRIVE SIGNIFICANT CROSSWINDS ACROSS THE
EAST-WEST RUNWAYS THROUGH THE MORNING...DROPPING TO AROUND 15 KNOTS
BY LATE AFTERNOON.

&&

.FIRE WEATHER...
LATEST FORECAST GUIDANCE SUGGEST THAT DEWPOINTS BETWEEN 25 AND 30
DEGREES LATE THIS MORNING AND EARLY THIS AFTERNOON ARE STILL
POSSIBLE. THIS COMBINED WITH TEMPERATURES IN THE MID 50S WILL
PRODUCE RELATIVE HUMIDITIES DROPPING TO NEAR OR BELOW 35 PERCENT FOR
A FEW HOURS IN THE AFTERNOON. THIS COMBINED WITH NORTH WINDS AROUND
20 MPH...SUGGEST THERE IS SUFFICIENT RISK OF RED FLAG CONDITIONS TO
WARRANT MAINTAINING THE FIRE WEATHER WATCH EARLY THIS MORNING. MAY
NEED ISSUE A WARNING LATER THIS MORNING AROUND OR BEFORE
SUNRISE...BUT WILL NEED TO WAIT FOR THE 6Z DATA TO MAKE THAT
CALL....GIVEN THE MARGINAL NATURE OF THIS RARE SETUP HERE IN THE
KEYS.

&&

.CLIMATE...
THE RECORD LOW TEMPERATURE FOR KEY WEST ON FEBRUARY 5TH IS 45
DEGREES...LAST SET IN 1996. THIS RECORD APPEARS SAFE...BUT THERE IS
A CHANCE WE MAY TIE THE RECORD LOW MAXIMUM TEMPERATURE FOR FEBRUARY
5TH...WHICH IS 55 DEGREES...SET IN 1966.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  57 47 49 67/ 00 00 00 05
MARATHON  58 45 49 67/ 00 00 00 05

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...WIND CHILL ADVISORY UNTIL 9AM FLZ076FIRE WEATHER WATCH
THURSDAY AFTERNOON FOR FLZ076>078.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031>033-052>054-072>075.
&&

PUBLIC/MARINE/GRIDS......FUTTERMAN
AVIATION/NOWCASTS........04

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:11 AM ESTWind Chill AdvisoryKEYMonroe6 hr
Feb 5, 4:16 PM ESTSmall Craft Advisory for Hazardous SeasKEY6 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.